Doctors warn of Gleevec heart risks

In collaboration with the Press Association

Gleevec, the drug which can turn some forms of leukaemia into chronic but treatable conditions, may cause heart damage in a small minority of patients.

Doctors from the US Jefferson Medical College in Philadelphia added that other similar drugs could also present some risk.

However, Cancer Research UK's Dr Laura-Jane Armstrong noted that the risks found were small relative to the seriousness of leukaemia.

"This recent study shows that Gleevec is associated with some heart problems," she said.

"But these effects are only seen in a small number of patients and further analysis is required to assess the degree of risk. "It is worth noting that other cancer drugs, including targeted therapies such as Herceptin, also carry some risk of heart problems; but they are still used, as the benefits of treating the cancer far outweigh the heart risks.

"This study will better inform doctors of the potential risks, and will ultimately improve care for patients."

The research, carried out in mice and on human heart cells cultivated in a laboratory, came after ten patients suffered heart failure after being treated with Gleevec for leukaemia.

"We found that the molecular target of the drug, the Abelson tyrosine kinase (ABL) protein, serves a maintenance function in cardiac muscle cells and is necessary for their health," said lead researcher Dr Thomas Force.

"While the cancer is treated effectively, there will be some percentage of patients who could experience significant left ventricular dysfunction and even heart failure from this.

"Gleevec is a wonderful drug and patients with these diseases need to be on it.

"We're trying to call attention to the fact that Gleevec and other similar drugs coming along could have significant side effects on the heart and clinicians need to be aware of this."

The ten patients who developed heart problems during clinical trials of Gleevec had no previous symptoms of heart trouble.

Other drugs like Gleevec, collectively known as 'tyronise kinase inhibitors', could have the potential to cause a similar effect, said Dr Force, but identifying the problem was a first step toward eliminating it in further generations of the drugs.

"We've learned something about the biology of the heart," he added.

"ABL is important for cardiomyocyte health. We also can learn something about how to stay away from these targets that are important and optimize the drugs."

The study is published in the Journal Nature Medicine.